Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Goodland, KS

July 17, 2008Cheyenne County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 17, 2008, 7:48 PM MDT for Cheyenne County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 7:48 PM MDT (01:48 UTC)
Expired
Jul 17, 2008, 10:24 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 180148
FFWGLD
COC017-180445-
/O.NEW.KGLD.FF.W.0022.080718T0148Z-080718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1045 PM MDT

* AT 746 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3875 10226 3875 10205 3861 10205 3860 10206
      3860 10225 3861 10226

$$

FOLTZ
2 follow-up statements
000 
WGUS73 KGLD 180240
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT THU JUL 17 2008

COC017-180445-
/O.CON.KGLD.FF.W.0022.000000T0000Z-080718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
839 PM MDT THU JUL 17 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
SOUTHEASTERN CHEYENNE COUNTY...

AT 835 PM MDT...LIGHT TO MODERATE RAIN CONTINUES TO FALL OVER 
EXTREME SOUTHEASTERN PORTIONS OF CHEYENNE COUNTY. EXCESSIVE RUNOFF 
FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3875 10226 3875 10205 3861 10205 3860 10206
      3860 10225 3861 10226

$$

FOLTZ
000 
WGUS73 KGLD 180424
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MDT THU JUL 17 2008

COC017-180434-
/O.CAN.KGLD.FF.W.0022.000000T0000Z-080718T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-
1024 PM MDT THU JUL 17 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
CHEYENNE COUNTY...

HEAVY RAIN WHICH PROMPTED THE FLASH FLOOD WARNING HAS ENDED. NO 
FURTHER FLOODING IS ANTICIPATED THIS EVENING.

LAT...LON 3875 10226 3875 10205 3861 10205 3860 10206
      3860 10225 3861 10226

$$

FOLTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:53 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 5:53 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU JUL 17 2008

.DISCUSSION...
WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS
THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG
SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER
THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z
SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE
CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW
VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON
AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6
KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE
THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS
PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS.

THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH
OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY
EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE.
DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA
WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S.

BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS
REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE
AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY
WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND
IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL
SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS.
&&

.AVIATION...
547 PM MDT THU JUL 17 2008

FOR 00Z TAFS...THUNDERSTORMS WILL CONTINUE TO BE PRIMARY AVIATION
PROBLEM THROUGH 09Z AS FRONTAL ZONE WILL REMAIN ACROSS THE CWA.
ALTHOUGH SFC WILL CONTINUE TO STABILIZE THROUGH THE
EVENING...INCREASING ASCENT ALONG NOSE OF LLJ WILL HELP MAINTAIN
THUNDERSTORMS THROUGH THE NIGHT. MUCH MORE HUMID AIRMASS BUILDING
INTO THE AREA BEHIND THE FRONT/OUTFLOW BOUNDARY...WITH DEWPOINTS
IN THE MID 60S. WITH EASTERLY WINDS DEVELOPING OVERNIGHT AND
MOISTURE IN PLACE...IFR CONDITIONS POSSIBLE WITH LOW STRATUS AND
FOG THROUGH THE MORNING HOURS.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081.

CO...NONE.
&&
Hazardous weather outlook, Jul 17, 10:20 AM MDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU JUL 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS
WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN
ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE
MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

KJ

In the hours before

Special weather statement, Jul 17, 5:18 PM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT THU JUL 17 2008

COZ092-172345-
CHEYENNE COUNTY-
518 PM MDT THU JUL 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF SHERIDAN LAKE...OR 14 MILES
SOUTH OF ARAPAHOE...AND MOVING EAST AT 14 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 146.

FOLTZ
Local storm report, Jul 17, 5:31 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     BLIZZARD         6 E KIRK                39.62N 102.49W
07/17/2008                   YUMA               CO   TRAINED SPOTTER

            HAILED FOR 7 MINUTES AND WATER IS POOLING. REPORT FROM
            COCORAHS NETWORK.

&&

HENDERSON
Local storm report, Jul 17, 5:32 PM MDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             6 E KIRK                39.62N 102.49W
07/17/2008  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

            HAILED FOR 7 MINUTES AND WATER IS POOLING. REPORT FROM
            COCORAHS NETWORK.

&&

HENDERSON
Local storm report, Jul 17, 5:34 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             10 S LAIRD              39.94N 102.10W
07/17/2008  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Special weather statement, Jul 17, 5:53 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT THU JUL 17 2008

KSZ027-180030-
WALLACE-
553 PM MDT THU JUL 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHEAST OF WESKAN...AND
MOVING NORTHEAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH IS EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 129 AND 145.

FOLTZ
Local storm report, Jul 17, 6:44 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     SHARON SPRINGS          38.89N 101.75W
07/17/2008                   WALLACE            KS   EMERGENCY MNGR

            DAMAGE TO CAR PORTS AND DOWNED COTTONWOOD BRANCHES 4 INCH
            IN DIAMETER IN TOWN.

0624 PM     TSTM WND DMG     SE SHARON SPRINGS       38.89N 101.75W
07/17/2008                   WALLACE            KS   EMERGENCY MNGR

            1/4 MILE SOUTH AND EAST OF TOWN DAMAGE TO SHOP BUILDING.

0624 PM     TSTM WND DMG     3 E SHARON SPRINGS      38.89N 101.70W
07/17/2008                   WALLACE            KS   EMERGENCY MNGR

            POLES BROKE ALONG HIGHWAY 40.

&&

HENDERSON

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.